Tips for new nurses: buccal vs sublingual for liquid medications given to a dying patient

Your dying patient has lost their gag reflex as part of the dying process. One of the questions I implore you to ask yourself is what’s the safest route to administer liquid medications? Well, before even going to answer this question, unless contraindicated, make sure the patient’s head of the bed is at least at a 30 to 45-degree angle (I prefer the latter).

The buccal route is the safest route to administer liquid medications at the end of life in my experience. In practice, I strongly encourage you as well as the families we mutually teach to give any liquid medications on the side of the mouth least likely to have spillage — this depends on the position of the patient — and slowly over time giving the medication in 0.25 ml increments allowing for the absorption of the medication switching cheeks as applicable.

As you teach families to administer liquid morphine, haloperidol, melted or liquid lorazepam, encourage them to take their time vs. just speedily pushing the plunger of the syringe. As I teach families and am now teaching you, I also remind them of the uncomfortable feeling of a thermometer in their mouth (if kept there too long) so as to encourage them to remove the syringe here and there and then re-enter the buccal space as they are taking their time to give whatever is the full dose.

Now, very recently, Friday, April 16, 2021, I was in a hot mess of a situation where I was caring for a dying patient who came home from the hospital with only liquid oxycodone 5 mg per 5 ml even though several hours earlier I confirmed with the RN hospital nurse on duty they would be sending Roxanol. haloperidol, and lorazepam home with the patient. I had to be a form of MacGyver using what I had on hand to help the extremely restless, agitated patient just using 5 ml of liquid oxycodone at a time. Just to emphasize the importance of going slow with liquid medications when the patient is dying, giving 5 ml took close to ten minutes including pauses as the syringe I was using was a 5 ml syringe whose barrel was greater in diameter than the 1 ml syringe and with the agitated and restless patient needed to be removed often.

From Ellen Seniuk, a good reminder: Keep head of the bed up when doing this and use both sides of the mouth. Keep the head of the bed elevated for several minutes after administering.

Has your experience been the same in terms of buccal being better than sublingual? And if this is relatively new for you, have you tried the suggestions above? How have they worked for you?

RN experience: cardiology unit at a Magnet-awarded teaching hospital, RN supervisor for a SNF/LTC with 151 residents, and rural home hospice.

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store